Arkansas, 2023

Damaging Wind in Arkansas, June 3, 2023

June 3, 2023 · NWS JAN · 1 event in 1 county or zone

A severe thunderstorm produced wind damage in portions of Chicot County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A severe thunderstorm produced wind damage in portions of Chicot County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 3, 1:39 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 3, 1:39 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
239 PM CDT Sat Jun 3 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 238 PM CDT Sat Jun 3 2023

Through this evening...

A few diminishing showers are apparent on radar imagery this
morning mostly across portions of Louisiana. In general, isolated
to widely scattered shower coverage will increase heading into
afternoon with the best chances over the southwest in the vicinity
of somewhat increased flow aloft and with the aid of any
convective outflows generated by existing showers. Otherwise, the
current forecast looks to be on track and only minor edits to
account for observed trends in pops/temperature were made. /86/

Tonight and Tomorrow

Tropical Storm Arlene has moved further from the area and will
not likely impact our area further. Showers and isolated storms,
similarly to days previous, will dissipate into the evening. In
typical summer fashion, tonight and tomorrow will not be terribly
dissimilar from days previous with little changes in the overall
pattern and a relatively stagnant airmass. Aloft, heights will
remain effectively unchanged in the short term as the country
remains bookended by two troughs on either coast and a ridge
retrograding across central/southern Canada. This places the local
area in between the larger synoptic features and thus any notable
differences in weather from day to day (or place to place) will
be driven largely by mesoscale features. Overnight lows tonight
again fall into the mid/upper 60s F with highs Sunday inching
slightly higher with mostly lower/middle 90s F across the area.
/86/

Monday through next Saturday: For much of next week, we'll remain
along the southern end of a mid/upper trough and near the
interface of a drier airmass to the north and east and a more
humid one to the south and west. Sufficient deep layer moisture
will still exist for the development of isolated to scattered
diurnal convection each day, with PoPs oriented generally
increasing from north to south across the area each day. With
surface dewpoints mainly hanging out in the 60s, there will be
greater capacity for warming each afternoon, with temps sneaking
into the 90s at least possible each day. Toward the end of the
week there are some signs a backdoor front may attempt to nudge
southward into the area. However, at this stage there is poor
consensus on how far it might advance and therefore, what impact
it will ultimately have on the forecast (further, bringing a bout
of drier air...or shy of our area, providing focus for greater
rain chances). /DL/

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Sat Jun 3 2023

VFR conditions will prevail through the TAF period. Winds will be
light and northerly, under 10 kts. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  93  67  92 /  10  10   0  40
Meridian      65  93  67  91 /  20  10   0  40
Vicksburg     67  93  68  93 /  10   0   0  20
Hattiesburg   67  93  67  90 /  20  10   0  50
Natchez       66  93  67  92 /  20  10   0  40
Greenville    67  93  70  92 /  10   0   0  10
Greenwood     67  94  69  93 /  10  10   0  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

86/DL
Hazardous weather outlook, Jun 3, 12:44 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
144 PM CDT Sat Jun 3 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
144 PM CDT Sat Jun 3 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

86

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 3, 1:53 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
253 PM CDT Sat Jun 3 2023

MSZ042-043-032045-
Yazoo MS-Madison MS-
253 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northeastern Yazoo
and central Madison Counties through 345 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Way, or 10 miles north of Canton, moving west at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benton and Myrleville around 320 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3274 8991 3260 8996 3267 9037 3292 9024
TIME...MOT...LOC 1953Z 098DEG 21KT 3274 9010

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Jun 3, 2:59 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
359 PM CDT Sat Jun 3 2023

MSZ048-049-032145-
Hinds MS-Rankin MS-
359 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern Rankin
and southeastern Hinds Counties through 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monterey, or near Pearl, moving west at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Richland and Florence around 410 PM CDT.
  Jackson around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 8996 3216 8994 3213 9025 3234 9024
TIME...MOT...LOC 2059Z 081DEG 27KT 3222 9007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Jun 3, 3:29 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
429 PM CDT Sat Jun 3 2023

MSZ048-032215-
Hinds MS-
429 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of south central Hinds
County through 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byram, moving southwest at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Hinds
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 9034 3215 9026 3207 9036 3216 9047
TIME...MOT...LOC 2129Z 044DEG 11KT 3218 9033

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Jun 3, 3:44 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
444 PM CDT Sat Jun 3 2023

MSZ058-032215-
Clarke MS-
444 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of south central Clarke
County through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shubuta, or 12 miles north of Waynesboro, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shubuta around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3186 8862 3185 8870 3189 8873 3196 8861
      3188 8854
TIME...MOT...LOC 2143Z 058DEG 11KT 3186 8864

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JNE
Special weather statement, Jun 3, 4:09 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
509 PM CDT Sat Jun 3 2023

MSZ048-054-032245-
Copiah MS-Hinds MS-
509 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern Hinds
and northwestern Copiah Counties through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dry Grove, or 10 miles northwest of Crystal Springs, moving southwest
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dentville around 515 PM CDT.
  Carpenter around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 9072 3219 9045 3206 9037 3184 9072
TIME...MOT...LOC 2209Z 058DEG 49KT 3207 9050

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Jun 3, 4:36 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
536 PM CDT Sat Jun 3 2023

ARZ075-032300-
Chicot AR-
536 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northwestern Chicot
County through 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dermott, moving southwest at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Dermott around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 9135 3353 9133 3352 9132 3352 9129
      3349 9124 3337 9146 3356 9145 3356 9135
TIME...MOT...LOC 2235Z 062DEG 22KT 3350 9138

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

JNE

The radar

The Little Rock radar (KLZK), 166 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
June 3, 4:45 PM CST
Where
Chicot County, 0.9 mi SW of Dermott
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.510, -91.440

Several trees were uprooted and blown down on the south side of Dermott, including in the 900 block of Highway 165 South where a tree fell onto a house and other roof damage occurred. Several trees were also blown down in the 1100 block of Highway 208 West.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118363.